Widespread bullous fixed drug eruption (FDE) is the most severe form of FDE and may be mistaken clinically for Stevens-Johnson syndrome or toxic epidermal necrolysis (SJS/TEN). We report two cases of generalized bullous drug eruption with extensive epidermal necrosis and detachment mimicking SJS/TEN overlap and TEN, respectively. The first patient, a 78-year-old man, developed SJS/TEN-like eruption with widespread dusky red patches and denuded areas shortly after taking multiple nonsteroidal antinflammatory drugs (NSAIDs). Histopathology showed vacuolar interface dermatitis with numerous necrotic keratinocytes and a superficial and deep perivascular infiltrate containing lymphocytes, eosinophils, neutrophils and melanophages. These findings are consistent with FDE. The second patient, a 61-year-old woman, had three episodes of near-total body epidermal detachment shortly after taking NSAIDs. TEN was diagnosed clinically in all three episodes without pathologic confirmation. FDE was suspected due to lack of involvement of two mucosal sites and uneventful recovery. These cases highlight the importance of considering severe bullous FDE in the differential diagnosis of SJS and TEN, and the necessity of skin biopsy in such cases.
|Number of pages||5|
|Journal||Journal of the Formosan Medical Association|
|Publication status||Published - 2002 Aug 1|
All Science Journal Classification (ASJC) codes